Alert archive / Kansas / Flash Flood Warnings in 2010

Flash Flood Warning 42, NWS Springfield, MO

May 19, 2010Cherokee County, Crawford County, Kansas

NWS Springfield, MO issued this flash flood warning at May 19, 2010, 2:36 PM CDT for Cherokee County, Crawford County, Kansas. It was in force for 5 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 19, 2010, 2:36 PM CDT (19:36 UTC)
Expired
May 19, 2010, 7:50 PM CDT
In force
5 hr
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Flood severity
None

Counties Cherokee County, KS, Crawford County, KS

The radar

The Springfield radar (KSGF), 134 km from the middle of the area, began a volume at 19:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 19, 2:40 PM CDTFLASH FLOOD7 W Columbus, KSTHE LOW WATER CROSSING ON SOUTHWEST 70TH STREET A HALF MILE SOUTH OF HIGHWAY 160 WAS FLOODED.
May 19, 2:40 PM CDTFLASH FLOOD9 Nnw Columbus, KSTHE INSTERSECTION OF NORTH WEST 20TH STREET AND COALFIELD ROADS WAS FLOODED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 4 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 7.6 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2010-05-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2010-05-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -3 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1246 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
-3 m²/s²
0-3 km storm-relative helicity
37 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

071 
WGUS53 KSGF 191936
FFWSGF
KSC021-037-200200-
/O.NEW.KSGF.FF.W.0042.100519T1936Z-100520T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
236 PM CDT WED MAY 19 2010

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CHEROKEE COUNTY IN SOUTHEAST KANSAS...
  CRAWFORD COUNTY IN SOUTHEAST KANSAS...

* UNTIL 900 PM CDT.

* AT 230 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE      
  WARNED AREA. 

* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
  OCCUR. CREEKS...STREAMS AND LOW WATER CROSSINGS WILL BE ESPECIALLY
  SUSCEPTIBLE TO THE DANGERS OF FLASH FLOODING.

THIS WARNING INCLUDES BUT IS NOT LIMITED TO THE FOLLOWING LOW WATER
CROSSINGS...

HIGHWAY 7 AT LITTLE CHERRY CREEK NORTH OF COLUMBUS.

THESE SLOW MOVING THUNDERSTORMS WILL PRODUCE HEAVY RAINFALL ACROSS 
LOCATIONS THAT REMAIN SATURATED FROM RECENT RAINFALL. RAINFALL 
AMOUNTS UP TO AN INCH PER HOUR ARE POSSIBLE WITH THESE STORMS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

&&

LAT...LON 3767 9508 3768 9462 3700 9463 3699 9507

$$

HATCH
1 follow-up statement
614 
WGUS73 KSGF 200050
FFSSGF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
750 PM CDT WED MAY 19 2010

KSC021-037-200058-
/O.CAN.KSGF.FF.W.0042.000000T0000Z-100520T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CRAWFORD KS-CHEROKEE KS-
750 PM CDT WED MAY 19 2010

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR CHEROKEE AND
CRAWFORD COUNTIES...

A FLOOD WARNING FOR CHEROKEE AND CRAWFORD COUNTIES REPLACES THE
FLASH FLOOD WARNING THAT WAS PREVIOUSLY IN EFFECT. IF FLOODING
IS OBSERVED...PLEASE REPORT IT TO YOUR LOCAL LAW
ENFORCEMENT AGENCY.

LAT...LON 3767 9508 3768 9462 3700 9463 3699 9507

$$

ANGLE

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at May 19, 12:53 PM CDT, 1 hour 43 minutes earlier.

Area forecast discussion, May 19, 12:53 PM CDT, 1 hour 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1253 PM CDT WED MAY 19 2010

...UPDATE TO AVIATION...

.DISCUSSION...

MAIN FOCUS FOR THIS FORECAST WILL BE WITH CONVECTIVE PRECIPITATION
CHANCES/AMOUNTS AND POTENTIAL FLOODING ISSUES.

CURRENTLY...UPPER PATTERN SHOWS AN OMEGA BLOCK WITH RIDGING FROM
EAST TEXAS INTO THE DAKOTAS AND DEVELOPING LOW IN THE ROCKIES AND
ANOTHER LOW OVER NEW YORK. FOCUS WILL BE WITH LOW IN ROCKIES AS IT
SLOWLY SHIFTS EAST ACROSS THE CENTRAL PLAINS AND MID MISSISSIPPI
VALLEY REGIONS OVER THE NEXT COUPLE OF DAYS. AT THE SURFACE...LOW
PRESSURE WAS LOCATED OVER COLORADO WITH WARM FRONT EXTENDING
SOUTHEAST INTO OKLAHOMA PANHANDLE AND EAST TEXAS WHILE DRY LINE
EXTENDED SOUTH INTO WEST TEXAS. FURTHER EAST ACROSS OUR FORECAST
AREA...SURFACE RIDGE WAS CURRENTLY IN PLACE WITH DEW POINTS STILL
IN THE MID 40S TO LOW 50S. MID/UPPER CLOUDS WERE SPREADING INTO
THE WESTERN CWA AHEAD OF THE CONVECTION ACROSS CENTRAL AND WESTERN KANSAS.

SURFACE LOW IS EXPECTED TO DROP SOUTHEAST INTO WESTERN OKLAHOMA
TODAY WITH INCREASED GULF MOISTURE OUT AHEAD OF THE LOW. UPPER JET
WILL SHIFT EAST SOUTH OF THE UPPER LOW INTO WESTERN OKLAHOMA WITH
UPPER DIVERGENCE SPREADING INTO EASTERN KANSAS AND WESTERN
MISSOURI LATER IN THE DAY. SHOULD CONTINUE TO SEE EASTWARD
EXPANSION OF THE CURRENT CONVECTION SHIELD IN KANSAS AND INTO
WESTERN MISSOURI THIS MORNING...SPREADING ACROSS MOST OF THE
REMAINDER OF THE CWA DURING THE AFTERNOON. MAY TAKE A LITTLE BIT
OF TIME TO SATURATE THE LOWER LEVELS BUT THIS SHOULD HAPPEN BY MID
TO LATE MORNING ACROSS THE WESTERN CWA. BELIEVE MAIN SEVERE
CHANCES WILL REMAIN OFF TO THE SOUTHWEST OF THE CWA WHERE THE
BETTER SYNOPTIC DYNAMICS AND INSTABILITY WILL OCCUR. BEST
OPPORTUNITY FOR HEAVY RAIN LOOKS LIKE OVERNIGHT WEDNESDAY NIGHT
INTO THE DAY THURSDAY AS BEST UPPER DIVERGENCE MOVES ACROSS THE
AREA IN ADVANCE OF NEGATIVELY TILTED UPPER SHORTWAVE. WARM FRONT
SHOULD LIFT INTO NORTHERN ARKANSAS BY 12Z THU WITH LOW LEVEL JET
ALSO SETTING UP ACROSS THE REGION.  PW VALUES AROUND 1.5 IN. WILL
BE OVER THE AREA SO ALL SIGNS ARE POINTING TO HEAVY RAIN EVENT
ACROSS THE AREA. WITH RECENT HEAVY RAIN DURING THE PREVIOUS WEEK
LEAVING THE GROUND STILL FAIRLY SATURATED...IT WILL PROBABLY NOT
TAKE MUCH ADDITIONAL HEAVY RAIN FOR RUNOFF FLASH FLOODING TO
OCCUR. PREVIOUS FORECAST SHIFT ISSUED A FLASH FLOOD WATCH
BEGINNING THIS EVENING AND CONTINUING THROUGH FRIDAY MORNING. SEE
NO REASON TO ALTER THIS AT THIS TIME. MAY HAVE A SLIGHT CHANCE OF
SEVERE WEATHER AS WARM FRONT MOVES INTO THE AREA DURING THE DAY
THURSDAY...ESPECIALLY AS COLD FRONT SWINGS THROUGH LATE INTO THE
DAY INTO THURSDAY EVENING.

UPPER LOW SHOULD PUSH EAST OF THE AREA FRIDAY MORNING WITH
AMPLIFYING RIDGE BUILDING BACK INTO THE AREA OVER THE WEEKEND.
THIS SHOULD HELP TO DRY THINGS OUT AND BRING TEMPERATURES WELL
INTO THE 80S INTO THE BEGINNING OF NEXT WEEK. MAIN STORM TRACK
SHOULD REMAIN WELL TO THE NORTH AND WEST OF THE AREA.

LINDENBERG

&&

.AVIATION...

CEILINGS AND VISIBILITY WILL SLOWLY DECREASE THIS AFTERNOON AND
EVENING AS SHOWERS AND THUNDERSTORMS CONTINUE TO SPREAD ACROSS THE
REGION. VFR CONDITIONS WILL PREVAIL THRU MUCH OF THE PERIOD WITH
EARLY MORNING CEILINGS DIPPING INTO IFR. IT SHOULD BE NOTED THAT
PERIODS OF IFR AND LIFR CONDITIONS WILL BE POSSIBLE SHOULD HEAVER
SHOWERS OR THUNDERSTORMS MOVE DIRECTLY OVER TAF SITES THIS
EVENING.

CCC

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...FLASH FLOOD WATCH FROM 7 PM CDT THIS EVENING THROUGH FRIDAY
     AFTERNOON FOR MOZ055>058-066>071-077>083-088>098-101>106.

KS...FLASH FLOOD WATCH FROM 7 PM CDT THIS EVENING THROUGH FRIDAY
     AFTERNOON FOR KSZ073-097-101.

&&
Hazardous weather outlook, May 19, 1:08 PM CDT, 1 hour 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
108 PM CDT WED MAY 19 2010

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-201815-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
108 PM CDT WED MAY 19 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THE HAZARDOUS WEATHER RISK LEVEL IS...ELEVATED.

WEATHER HAZARDS EXPECTED:

FLOODING RISK IS ELEVATED.
LIGHTNING RISK IS ELEVATED.
HAIL RISK IS ELEVATED.
THUNDERSTORM WIND RISK IS LIMITED.
TORNADO RISK IS LIMITED.

AREAS AFFECTED AND TIMING:

THE FLOODING AND LIGHTNING RISKS ARE AREA WIDE AS A FEW ROUNDS OF
SHOWERS AND THUNDERSTORMS WILL AFFECT THE REGION THIS AFTERNOON
AND TONIGHT.

THE HAIL...THUNDERSTORM WIND AND TORNADO RISK IS FOR AREAS ALONG
AND SOUTHWEST OF A LINE FROM PITTSBURG KANSAS TO BRANSON MISSOURI
LATE THIS AFTERNOON THROUGH TONIGHT.

DISCUSSION:

A STORM SYSTEM OVER THE HIGH PLAINS OF KANSAS...OKLAHOMA AND TEXAS
WILL SLOWLY PUSH EAST THROUGH TONIGHT. STRONG TO SEVERE
THUNDERSTORMS ARE EXPECTED TO DEVELOP IN OKLAHOMA THIS AFTERNOON.
THE NORTHERN EXTENT OF THIS THUNDERSTORM ACTIVITY MAY CLIP AREAS
SOUTH AND WEST OF A PITTSBURG KANSAS TO BRANSON LINE WHERE A
SEVERE STORM WITH HAIL OR AN ISOLATED TORNADO CAN NOT BE RULED
OUT. BY FAR...THE MAJORITY OF THE SEVERE WEATHER WILL REMAIN SOUTH
AND WEST OF THE AREA.

HEAVY RAIN AND FLASH FLOODING WILL BE THE MAIN CONCERN WITH THIS
SLOW MOVING SYSTEM BEGINNING THIS EVENING AND CONTINUING IN AN ON
AGAIN...OFF AGAIN FASHION THROUGH FRIDAY MORNING. WITH THE RECENT
HEAVY RAIN LAST WEEK...THE GROUND REMAINS NEARLY SATURATED AND
ADDITIONAL HEAVY RAIN WILL LIKELY LEAD TO FLASH FLOODING. STORM
TOTAL RAINFALL OF ONE TO THREE INCHES WILL BE POSSIBLE BEFORE THE
RAIN ENDS FRIDAY MORNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THERE IS AN ELEVATED RISK OF SEVERE THUNDERSTORMS ON THURSDAY...
ROUGHLY ALONG AND SOUTH OF THE HIGHWAY 60 CORRIDOR. THUNDERSTORMS
WITH HEAVY RAIN WILL BE ONGOING THURSDAY MORNING WHICH WILL LIFT
ACROSS THE REMAINDER OF THE OZARKS. ANOTHER ROUND OF THUNDERSTORMS
WILL BE POSSIBLE DURING THE MID TO LATE AFTERNOON HOURS AS A COLD
FRONT MOVES INTO THE AREA. A FEW SEVERE STORMS MAY BE POSSIBLE
ANY WHERE ALONG THE FRONT...HOWEVER THE BETTER RISK FOR SEVERE
STORMS WILL BE ALONG AND SOUTH OF THE HIGHWAY 60 CORRIDOR. THE
PRIMARY SEVERE WEATHER RISKS WILL BE LARGE HAIL AND DAMAGING WIND
GUSTS. THE RISK OF HEAVY RAIN AND FLASH FLOODING WILL CONTINUE
INTO FRIDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION IS NOT EXPECTED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

GAGAN

In the hours before

Special weather statement, May 19, 1:36 PM CDT, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
136 PM CDT WED MAY 19 2010

KSZ101-191900-
CHEROKEE KS-
136 PM CDT WED MAY 19 2010

...SIGNIFICANT WEATHER ALERT FOR CHEROKEE COUNTY UNTIL 200 PM CDT...

AT 131 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR FAULKNER...OR 8 MILES WEST OF COLUMBUS...
MOVING EAST AT 30 MPH. PENNY SIZE HAIL IS EXPECTED WITH THIS STORM.

THUNDERSTORMS POSE A VARIETY OF HAZARDS TO THOSE OUTDOORS...INCLUDING
HAIL... STRONG WINDS THAT CAN CREATE DANGEROUS FLYING PROJECTILES AND
DEBRIS...AS WELL AS DEADLY CLOUD TO GROUND LIGHTNING. IF YOU ARE IN
THE PATH OF THIS STORM...MOVE INDOORS TO A STURDY SHELTER
IMMEDIATELY.

HATCH
Local storm report, May 19, 1:59 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
159 PM CDT WED MAY 19 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0150 PM     HAIL             5 W COLUMBUS            37.17N 94.93W
05/19/2010  E0.25 INCH       CHEROKEE           KS   EMERGENCY MNGR

&&

HATCH

Nearby

Flash Flood Warnings in Kansas, 2010Every flash flood warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.